Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 203, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 13, 2017, 4:24 PM CDT for 4 counties in South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2017, 4:24 PM CDT (21:24 UTC)
- Expired
- Aug 13, 2017, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hanson County, SD, Hutchinson County, SD, McCook County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:24 PM CDT | HAIL 1 | 7 Ese Ethan, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514
WUUS53 KFSD 132124
SVRFSD
SDC061-067-087-125-132200-
/O.NEW.KFSD.SV.W.0203.170813T2124Z-170813T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
424 PM CDT SUN AUG 13 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern McCook County in southeastern South Dakota...
Southern Hanson County in southeastern South Dakota...
Northwestern Turner County in southeastern South Dakota...
Northeastern Hutchinson County in southeastern South Dakota...
* Until 500 PM CDT
* At 424 PM CDT, a severe thunderstorm was located near Milltown, or
13 miles northeast of Parkston, moving east at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Emery around 435 PM CDT.
Bridgewater around 440 PM CDT.
Dolton around 445 PM CDT.
Canistota around 450 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4345 9790 4358 9791 4372 9732 4343 9723
TIME...MOT...LOC 2124Z 264DEG 50KT 4351 9777
HAIL...1.50IN
WIND...60MPH
$$
Ferguson2 follow-up statements
750
WWUS53 KFSD 132141
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
441 PM CDT SUN AUG 13 2017
SDC061-067-087-125-132200-
/O.CON.KFSD.SV.W.0203.000000T0000Z-170813T2200Z/
McCook SD-Hanson SD-Turner SD-Hutchinson SD-
441 PM CDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN MCCOOK...SOUTHEASTERN HANSON...NORTHWESTERN TURNER
AND NORTHEASTERN HUTCHINSON COUNTIES...
At 440 PM CDT, a severe thunderstorm was located near Emery, or 21
miles west of Lake Vermillion State Recreation Area, moving east at
55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public. At 424 PM CDT, the public reported quarter size
hail 7 miles southeast of Ethan.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Bridgewater around 445 PM CDT.
Dolton around 450 PM CDT.
Canistota around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4347 9781 4360 9782 4372 9732 4343 9723
TIME...MOT...LOC 2140Z 263DEG 47KT 4354 9760
HAIL...1.00IN
WIND...60MPH
$$
Ferguson669
WWUS53 KFSD 132156
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
456 PM CDT SUN AUG 13 2017
SDC061-067-087-125-132205-
/O.EXP.KFSD.SV.W.0203.000000T0000Z-170813T2200Z/
McCook SD-Hanson SD-Turner SD-Hutchinson SD-
456 PM CDT SUN AUG 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCCOOK...
SOUTHEASTERN HANSON...NORTHWESTERN TURNER AND NORTHEASTERN HUTCHINSON
COUNTIES WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However hail up to
nickel size and gusty winds up to 55 MPH are still possible with
this thunderstorm as it moves to the east toward Canistota.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern South Dakota.
LAT...LON 4347 9781 4360 9782 4372 9732 4343 9723
TIME...MOT...LOC 2155Z 264DEG 50KT 4356 9732
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:02 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 13, 3:02 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 302 PM CDT Sun Aug 13 2017 .SHORT TERM...(This evening through Monday) Issued at 301 PM CDT Sun Aug 13 2017 Potent upper level low continues to trudge eastward near the SD and ND in the eastern Dakotas this afternoon. Meanwhile a pair of boundaries remain draped across the area, with a warm front lifting across southeast SD into southwest MN and cold front extending southwestward across south central SD. Expect these areas to become the focus for additional convective development into the overnight hours. Storms should initiate along the cold front/trough in south central/east central SD late this afternoon and track east southeast, towards the I-29 corridor this evening and points eastward late evening into the early morning hours. Models suggest that MLCAPE values increase to 1000 to 2000 j/kg across southeast SD this afternoon, with modest mid level lapse rates developing. Bulk shear also looks to increase later this afternoon to 30 to 40 kt with a veering profile. With strong forcing associated with the trough and the frontal boundaries advancing across the area, expect a few strong to severe storms late afternoon and evening. Severe potential decreases after midnight, as the activity moves further east away from the I-29 corridor into a more stable environment. LCLs are pretty low, and with models hinting at some weak low level helicity values nosing into the Missouri Valley in far southeast SD and adjacent areas, cannot rule out an isolated tornadic threat if supercells do manage to develop, but the overall threat is low. Otherwise, the main severe threat will be large hail up to golf ball size and a lesser threat for wind gusts to 65 mph. The uncertainty factor is of course the persistent cloud cover across the bulk of the forecast area, which has limited heating so far today. Some scattered showers and thunderstorms moving through the area late this morning and this afternoon may have also contributed to stabilizing conditions perhaps more than models suggest, leading to further uncertainty. All high-res models however are showing storm redevelopment, so will stay the course with scattered convection and possible severe weather remaining possible later this afternoon and evening. .LONG TERM...(Monday night through Sunday) Issued at 301 PM CDT Sun Aug 13 2017 Focus through the middle to long range of the forecast will be on the next chance of rain, which could impact the region as early as Monday night, but more likely Tuesday into Tuesday night. Models not showing great agreement on how things will initially develop, but all show the general idea of a a mid-level wave triggering in northern Nebraska by Monday evening, near the 850mb warm front. This activity could lift northward into the area through Monday night as the warm front lifts north, ahead of a stronger wave which will move into the Plains through Tuesday/Tuesday night. With the exception of the GFS, most models indicate relatively weak instability/shear with the Monday night activity, so severe threat appears low. How storms evolve Tuesday/Tuesday night is even more in question, as Monday night activity will certainly have an influence in the form of lingering boundaries/ability to destabilize throughout the day. Upper level jet remains north of the area until late Tuesday night, which should limit deep layer shear. GFS again an outlier regarding temperatures Tuesday, showing much greater surface heating than the other available models. This, of course leads to greater instability by late Tuesday throughout the entire CWA, where Canadian/NAM limit this to just southern parts of the area. In either case, with the weaker shear and uncertainty in stability, think SPC day 3 Marginal outlook still looks reasonable. Moving ahead to Tuesday night, upper trough continues to progress east across the Dakotas, dragging a north-south cool front eastward across the forecast area through early Wednesday. South-southwest low level jet ahead of the front will maintain a good inflow of moisture, with model precipitable water values nearing 2 inches by late Tuesday afternoon. Rainfall could become fairly efficient, with warm cloud depths exceeding 10kft. WPC has introduced a slight risk for excessive rainfall for this period, and given pockets of heavier rain which we have seen of late, this also seems reasonable. Activity with this system should push east of the area Wednesday morning, possibly lingering in our far east into the afternoon. Beyond this, not seeing any strong/consistent signals for organized rain chances, though will carry some spotty pops as various waves track across the region. Temperatures look to remain seasonable to maybe slightly shy of normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1228 PM CDT Sun Aug 13 2017 Several concerns through the next 24 hours. Isolated to Scattered showers and thunderstorms will track across the region late afternoon through the overnight hours. Activity will begin in south central SD late afternoon and track southeast through the region. A few strong to severe storms may contain hail and strong winds. MVFR ceilings will lift to low end VFR later this afternoon, but will likely drop back to MVFR in shower and thunderstorm activity. Low clouds and patchy fog will become more widespread late tonight into Monday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM...JH AVIATION...
Hazardous weather outlook, Aug 13, 11:10 AM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1110 AM CDT Sun Aug 13 2017 SDZ038-052-057-141615- Beadle-Jerauld-Brule- 1110 AM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of showers and thunderstorms today. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms will be possible Monday night through Wednesday. An isolated strong storm may produce wind gusts to 60 mph and hail to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. IAZ001>003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ039-040-050-053>056-058>064-141615- Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista- Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Kingsbury-Brookings-Gregory-Sanborn-Miner-Lake-Moody-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- 1110 AM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop in south central South Dakota late afternoon and track east towards the I-29 corridor early this evening. Storms will move into areas east of I-29 this evening and overnight. A few storms late afternoon and this evening may become severe, with hail up to the size of golf balls and wind gusts up to 65 mph possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms will be possible Monday night through Wednesday. An isolated strong storm may produce wind gusts to 60 mph and hail to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 5 PM today. IAZ012-020-031-NEZ013-014-SDZ065>071-141615- Sioux-Plymouth-Woodbury-Dixon-Dakota-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 1110 AM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to move into the outlook area early late afternoon through the evening. A few storms may become severe, with hail up to the size of golf balls and wind gusts up to 65 mph possible. An isolated tornado may also be possible late afternoon through mid evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms will be possible Monday night through Wednesday. An isolated strong storm may produce wind gusts to 60 mph and hail to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 5 PM today.
In the hours before
Local storm report, Aug 13, 3:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 1 SW ARMOUR 43.31N 98.36W
08/13/2017 E1.00 INCH DOUGLAS SD PUBLIC
&&Local storm report, Aug 13, 4:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 4 WSW DELMONT 43.25N 98.25W
08/13/2017 E1.00 INCH DOUGLAS SD PUBLIC
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:16 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 44 min |
| Aug 13, 3:54 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 51 min |
| Aug 13, 4:20 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 25 min |
| Aug 13, 4:39 PM CDT | Tornado Warning | FSD | Bon Homme, Charles Mix | 36 min |
| Aug 13, 5:15 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 30 min |
| Aug 13, 5:40 PM CDT | Tornado Warning | FSD | Bon Homme, Charles Mix | 35 min |
| Aug 13, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 33 min |
| Aug 13, 5:52 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 23 min |
| Aug 13, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 21 min |
| Aug 13, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 31 min |
| Aug 13, 6:58 PM CDT | Tornado Warning | FSD | McCook | 17 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.